JenniferReiling, Assistant Editor
CHICAGO, ILL., Feb. 5, 1902.
To the Editor: In THE JOURNAL of January 25, Dr. Holmes reports a death from chloroform. This report should not be allowed to pass without some comment and perhaps a word of criticism. Scarcely a week passes that does not bring me rumors of deaths or narrow escapes from deaths from anesthetics, but the reports on such occurrences are altogether too infrequent. We get reports from everything else that happens in surgery, but there seems to be a "conspiracy of silence" which will not allow occurrences in this field to be published. There is no disposition to criticise the person who gave this anesthetic; for all I know he may have been a skilful anesthetizer and every one who administers anesthetics is liable to this experience. Using some of the statements of Dr. Holmes as a text I would like to point out some of the factors which contribute to such deplorable accidents. In the first place, the surgeon and the anesthetizer should be in perfect sympathy and work in harmony. The anesthetizer is naturally anxious to make a good impression on the surgeon the first time they have a case in common and when the patient interferes with the operation by struggling, the anesthetizer feels that he must give more anesthetic in a hurry, and he is likely to carry the anesthesia as far in the other direction. I have many times seen the anesthetized [sic] pick up the bottle when the patient began to move and pour on more of the anesthetic than he would dare to use at the beginning of the anesthesia. The patient is already pretty well saturated with the drug and possibly taking deep inspirations from the pain of the operative procedures, and he may get an overwhelming amount of the anesthetic. Concentrated chloroform vapor and deep inspirations form a dangerous combination.
Skilled Anesthetizers.. JAMA. 2002;287(7):816. doi:10.1001/jama.287.7.816